Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 32, NWS La Crosse, WI

June 28, 2019Jackson County, La Crosse County, Monroe County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2019, 12:09 AM CDT for Jackson County, La Crosse County, Monroe County, Wisconsin. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 12:09 AM CDT (05:09 UTC)
Expired
Jun 28, 2019, 1:00 AM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Jackson County, WI, La Crosse County, WI, Monroe County, WI

The radar

The La Crosse radar (KARX), 28 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

968 
WUUS53 KARX 280509
SVRARX
WIC053-063-081-280600-
/O.NEW.KARX.SV.W.0032.190628T0509Z-190628T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1209 AM CDT Fri Jun 28 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern La Crosse County in west central Wisconsin...
  Southwestern Jackson County in west central Wisconsin...
  Western Monroe County in west central Wisconsin...

* Until 100 AM CDT.

* At 1209 AM CDT, a severe thunderstorm was located near North Bend,
  or 13 miles northwest of Sparta, moving southeast at 35 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Cataract around 1220 AM CDT.
  Sparta around 1230 AM CDT.
  Fort Mc Coy around 1240 AM CDT.

Other locations impacted by this severe thunderstorm include Melrose,
Shamrock, Stevenstown, The North Flowage, Rockland, County Roads D E
And E and Severson Coulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4376 9059 4399 9125 4409 9119 4408 9118
      4409 9117 4408 9116 4408 9115 4414 9116
      4420 9112 4419 9054
TIME...MOT...LOC 0509Z 300DEG 30KT 4408 9101 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
3 follow-up statements
433 
WWUS53 KARX 280518
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1218 AM CDT Fri Jun 28 2019

WIC053-063-081-280600-
/O.CON.KARX.SV.W.0032.000000T0000Z-190628T0600Z/
La Crosse WI-Jackson WI-Monroe WI-
1218 AM CDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN LA CROSSE...SOUTHWESTERN JACKSON AND WESTERN MONROE
COUNTIES...

At 1218 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Cataract to 6 miles north of Bangor,
moving east at 25 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe storms will be near...
  Cataract around 1225 AM CDT.
  Sparta around 1240 AM CDT.
  Fort Mc Coy around 1250 AM CDT.

Other locations impacted by these severe thunderstorms include
Melrose, Shamrock, Stevenstown, The North Flowage, Rockland, County
Roads D E And E and Severson Coulee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4376 9059 4399 9125 4404 9122 4405 9118
      4408 9115 4413 9113 4419 9107 4419 9054
TIME...MOT...LOC 0518Z 278DEG 23KT 4418 9088 4399 9099 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
411 
WWUS53 KARX 280539
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1239 AM CDT Fri Jun 28 2019

WIC053-280548-
/O.CAN.KARX.SV.W.0032.000000T0000Z-190628T0600Z/
Jackson WI-
1239 AM CDT Fri Jun 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JACKSON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of Jackson 
County. Therefore, the warning has been cancelled.

LAT...LON 4376 9059 4399 9125 4404 9122 4405 9118
      4408 9115 4407 9097 4413 9098 4416 9091
      4416 9055
TIME...MOT...LOC 0538Z 306DEG 35KT 4409 9058 4394 9068 4392 9102 

$$

WIC063-081-280600-
/O.CON.KARX.SV.W.0032.000000T0000Z-190628T0600Z/
La Crosse WI-Monroe WI-
1239 AM CDT Fri Jun 28 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHEASTERN LA CROSSE AND WESTERN MONROE COUNTIES...

At 1238 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Tomah to near Fort Mc Coy to near
Bangor, moving southeast at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe thunderstorms will remain over mainly rural areas of
northeastern La Crosse and western Monroe Counties, including the
following locations... Stevenstown, The North Flowage, Rockland,
County Roads D E And E, Severson Coulee, Mindoro and Four Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4376 9059 4399 9125 4404 9122 4405 9118
      4408 9115 4407 9097 4413 9098 4416 9091
      4416 9055
TIME...MOT...LOC 0538Z 306DEG 35KT 4409 9058 4394 9068 4392 9102 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
146 
WWUS53 KARX 280552
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1252 AM CDT Fri Jun 28 2019

WIC063-081-280602-
/O.EXP.KARX.SV.W.0032.000000T0000Z-190628T0600Z/
La Crosse WI-Monroe WI-
1252 AM CDT Fri Jun 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA CROSSE AND
WESTERN MONROE COUNTIES WILL EXPIRE AT 100 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

LAT...LON 4376 9059 4399 9125 4404 9122 4405 9118
      4408 9115 4407 9097 4413 9098 4416 9091
      4416 9055
TIME...MOT...LOC 0552Z 300DEG 30KT 4404 9046 4389 9056 4387 9090 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:59 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 6:59 PM CDT, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
659 PM CDT Thu Jun 27 2019

.SHORT TERM...(This evening through Friday)
Issued at 228 PM CDT Thu Jun 27 2019

Progressive line of storms continues to move across northeast IA
into western WI this afternoon ahead of a shortwave trough across
northern MN and along the gradient of an axis of strong instability.
Sporadic damaging wind and hail reports have been observed with the
line along with brief heavy rainfall. A lack of stronger deep layer
shear has likely somewhat limited further organization and more
significant impacts. The most intense portion of the line will exit
to the east by mid to late afternoon.

Behind the line a continued feed of low-level moisture transport
into the shortwave trough to the north will likely lead to renewed
convective activity. Based on the moisture transport signal with
support from the CAMs, this is expected across parts of southern MN
into western WI, but exact placement will depend on surface boundary
position. While surface-based instability will wane behind the
leading line, an axis of elevated instability feeding into the
boundary may support some stronger storms. Of greater concern is
potential for heavy rain given pwats of 1.5-2.0 inches and deep warm
cloud depths. Reports of around an inch of rain in 30 minutes this
afternoon suggest environment is quite favorable for intense rain
rates. Confidence is still low on exactly which areas will be
favored for the heaviest rains (and the duration), but it is
possible a short-fused flash flood watch may be needed for portions
of the area tonight.

On Friday, the shortwave to the north will continue to move east
with a very warm, humid airmass remaining in place. Large-scale lift
will be weak as mid-level ridging slowly builds in from the west,
but with potential for residual surface boundaries to be situated
over the area and SBCAPE of 2000 to 3000+ J/kg, isolated to
scattered storms are possible. While a few strong storms could not
be ruled out, the lack of deep layer shear will likely keep storms
pretty disorganized in nature. Highs will be in the mid 80s to low
90s.

.LONG TERM...(Friday night through Thursday)
Issued at 228 PM CDT Thu Jun 27 2019

Two main concerns through the upcoming weekend. The first will be
the arrival of some early summer heat. The main ridge axis looks
to remain over the eastern part of the country allowing southwest
flow to be in place from the Desert Southwest into the Upper
Midwest. Temperatures at 850 mb look to climb into the 22 to 24C
range for both Saturday and Sunday. With some partial sunshine
Saturday, surface temperatures are expected to top out in the
upper 80s to lower 90s. Temperatures Sunday look to be a couple of
degrees warmer before some clouds start to roll in ahead of an
approaching front. Dew points Saturday should be allowed 70 to
push heat indices into the middle to upper 90s. By Sunday, the dew
points could reach the lower to middle 70s ahead of the front
which would push heat indices into the 95 to 100 range. Depending
on the areal coverage of these higher heat indices, a heat
advisory may be needed Sunday.

The other concern then will be with the rain chances with the
incoming front Sunday. The upper level ridge axis will get
flattened as a short wave trough comes out the Rockies and tops
the ridge axis as it moves across the Upper Midwest. While the
wave should pass by to the north of the area, it will still be
close enough to lower the heights enough to allow for the
possibility of some convection along the incoming front. The main
moisture transport axis looks to be in place ahead of the short
wave trough and should intersect the front as it comes into the
region. Forecast soundings for Sunday afternoon show a pretty
strong low level cap should be in place with the influx of warm
air. The 27.12Z GFS suggests this cap will hold tight through the
day so that any convection that would form along the front would
be elevated. The potential for severe weather Sunday thus looks to
be rather conditional with the main forcing passing to the north
and will there be enough to break the cap. For now, will keep the
rain chances in the 30 to 50 percent range.

The front looks to then hang up over the region for a continued
threat of some convection into the middle of next week. The upper
level ridge should continue to retreat into the southeast part of
the country setting up the potential for additional short wave
troughs to move across the region. Some differences between the
GFS and 27.12Z ECMWF on this scenario though, which leads to some
lower confidence on how much rain may occur next week. The GFS
wants to bring some troughing over the region as an upper level
low moves across central Canada while the ECMWF keeps this
troughing farther north with the northern extent of the ridge
still over the region. Because of these differences, the rain
chances will be kept in the 20 to 30 percent range for the most
part. It should also be cooler next week with the front expected
to hang up south of the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 659 PM CDT Thu Jun 27 2019

Main aviation concerns are on the potential for more shower and
thunderstorms at the TAF sites tonight. While showers an a few
storms will continue this evening, there could be an
intensification of the storms by 03 to 04Z. If the storms
intensify late this evening into the overnight they will have the
potential to produce heavy rain, frequent lightning, and possibly
gusty winds. IFR conditions are possible near any storms
overnight. Then stratus could develop over the TAF sites in the 9
to 11 Z timeframe with MVFR conditions possible. We should see a
return to VFR conditions by mid to late morning at both TAF sites
as weak high pressure edges in from the northwest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...04
AVIATION...Wetenkamp
Hazardous weather outlook, Jun 27, 3:39 PM CDT, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
339 PM CDT Thu Jun 27 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
339 PM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

More thunderstorms are expected tonight. These storms will have
the potential to produce heavy rain that could lead to some flash
flooding. Some of the stronger storms could also produce strong
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The thunderstorm chances will continue into Friday with lightning
the main threat.

There will be on and off chances for thunderstorms from Sunday
afternoon through Wednesday. At this time, it is too early to
determine if there is a threat for severe weather.

.SPOTTER INFORMATION STATEMENT...

Any reports of flooding tonight would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

04

In the hours before

Local storm report, Jun 27, 7:49 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND DMG     WEST SALEM              43.90N 91.08W
06/27/2019                   LA CROSSE          WI   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS MULTIPLE BRANCHES DOWN,
            INCLUDING A LARGE BRANCH.

&&
Special weather statement, Jun 27, 9:28 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service La Crosse WI
928 PM CDT Thu Jun 27 2019

MNZ079-086>088-WIZ029-032>034-041-042-280600-
Wabasha-Dodge-Olmsted-Winona-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-
Including the cities of Wabasha, Dodge Center, Rochester, Winona,
Neillsville, Alma, Arcadia, Whitehall, Black River Falls,
La Crosse, Sparta, and Tomah
928 PM CDT Thu Jun 27 2019

...Thunderstorms With Heavy Rain And Possible Flooding Threat
Tonight...

Thunderstorms will continue to increase in coverage tonight,
especially north of Interstate 90. The storms will be capable of
producing periods of heavy rainfall and if the storms repeat over
areas, flooding may develop. In addition, the strongest storms
could produce some hail, frequent lightning, and gusty winds. Look
for the storms to taper off after 3 AM. Have a way to receive
weather alerts tonight and if you are near a flood prone area,
keep an extra close watch on the weather and be ready to move to
higher ground if heavy rains occur.

Wetenkamp
Local storm report, Jun 27, 10:06 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1006 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             LAKE CITY               44.45N 92.27W
06/27/2019  E1.00 INCH       WABASHA            MN   LAW ENFORCEMENT

            RELAYED VIA WABASHA COUNTY DISPATCH.

&&
Special weather statement, Jun 27, 10:13 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1013 PM CDT Thu Jun 27 2019

MNZ086-280345-
Dodge-
1013 PM CDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT DODGE COUNTY...

At 1012 PM CDT, a strong thunderstorm was located near Claremont, or
9 miles east of Owatonna, moving east at 15 mph.

Nickel size hail is possible with this storm.

This storm will be near...
  Claremont around 1025 PM CDT.
  West Concord around 1030 PM CDT.
  Dodge Center, Mantorville and Kasson around 1045 PM CDT.

Other locations impacted by this storm include County Roads 1 And 24,
County Roads 20 And 5, Berne, Concord, Eden, Highway 57 And 570th
Street, County Roads 6 And 15, County Roads 6 And 9, Wasioja and
Highway 56 And County 6.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4419 9305 4420 9280 4419 9268 4392 9268
      4399 9305
TIME...MOT...LOC 0312Z 287DEG 15KT 4409 9303

Wetenkamp
Local storm report, Jun 27, 10:20 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1020 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             1 W LAKE CITY           44.45N 92.29W
06/27/2019  M1.00 INCH       WABASHA            MN   PUBLIC

            RELAYED VIA PICTURE ON SOCIAL MEDIA.

&&
Special weather statement, Jun 27, 10:35 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1035 PM CDT Thu Jun 27 2019

MNZ079-WIZ032-280400-
Wabasha-Buffalo-
1035 PM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WABASHA
AND BUFFALO COUNTIES...

At 1034 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Mondovi to near Wabasha. Movement was
east at 45 mph.

Penny size hail and heavy rain can be expected with these storms.

Locations impacted include...
Mondovi, Wabasha, Alma, Modena, Gilmanton, Nelson, Maxville, Montana,
Mondovi Airfield, Misha Mokwa, County Roads F And K K, County Roads
33 And 4, Lock And Dam 4, The Big Swamp Area, Dumfries, Highways 37
And 35, Tell, Maple Springs, Praag and Kruger Campground.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4444 9221 4441 9208 4451 9204 4456 9204
      4459 9202 4459 9153 4431 9153 4433 9229
TIME...MOT...LOC 0334Z 261DEG 37KT 4458 9163 4433 9209

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:22 PM CDTSevere Thunderstorm WarningARXTrempealeau38 min
Jun 27, 10:35 PM CDTSpecial Weather StatementARXBuffalo25 min
Jun 28, 4:22 AM CDTAreal Flood AdvisoryARXLa Crosse113 min
Jun 28, 10:12 AM CDTRiver Flood WarningARXBuffalo, Trempealeau4 days
Jun 28, 10:26 AM CDTAreal Flood WarningARXTrempealeau5 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.